Numerical Algorithms

, Volume 40, Issue 1, pp 23–32 | Cite as

Sufficient conditions for uniform convergence on layer-adapted meshes for one-dimensional reaction–diffusion problems

  • Torsten Linß


We study convergence properties of a finite element method with lumping for the solution of linear one-dimensional reaction–diffusion problems on arbitrary meshes. We derive conditions that are sufficient for convergence in the L norm, uniformly in the diffusion parameter, of the method. These conditions are easy to check and enable one to immediately deduce the rate of convergence. The key ingredients of our analysis are sharp estimates for the discrete Green function associated with the discretization.


reaction–diffusion problems finite elements singular perturbation layer-adapted meshes 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V.B. Andreev, On the uniform convergence of a classical difference scheme on a nonuniform mesh for the one-dimensional singularly perturbed reaction–diffusion equation, Comput. Math. Math. Phys. 44(3) (2004) 449–464. Google Scholar
  2. [2]
    V.B. Andreev and N.V. Kopteva, On the convergence, uniform with respect to a small parameter, of monotone three-point finite-difference approximations, Differential Equations 34(7) (1998) 921–929. Google Scholar
  3. [3]
    N.S. Bakhvalov, Towards optimization of methods for solving boundary value problems in the presence of boundary layers, Zh. Vychisl. Mat. i Mat. Fiz. 9(8) (1969) 841–859 (in Russian). Google Scholar
  4. [4]
    G. Beckett and J.A. Mackenzie, On a uniformly accurate finite difference approximation of a singlularly perturbed reaction–diffusion problem using grid equidistribution, J. Comput. Appl. Math. 131(1/2) (2001) 381–405. CrossRefGoogle Scholar
  5. [5]
    C. de Boor, Good approximation by splines with variable knots, in: Spline Functions and Approximation Theory, eds. A. Meir and A. Sharma (Birkhäuser, Basel, 1973) pp. 57–72. Google Scholar
  6. [6]
    T. Linß, The necessity of Shishkin-decompositions, Appl. Math. Lett. 14(7) (2001) 891–896. CrossRefGoogle Scholar
  7. [7]
    T. Linß, Sufficient conditions for uniform convergence on layer-adapted grids, Appl. Numer. Anal. 37(1/2) (2001) 241–255. Google Scholar
  8. [8]
    T. Linß and N. Madden, A finite element analysis of a coupled system of singularly perturbed reaction–diffusion equations, Appl. Math. Comput. 148 (2004) 869–880. CrossRefGoogle Scholar
  9. [9]
    N. Madden and M. Stynes, A uniformly convergent numerical method for a coupled system of two singularly perturbed linear reaction–diffusion problems, IMA J. Numer. Anal. 23(4) (2003) 627–644. CrossRefGoogle Scholar
  10. [10]
    J.J.H. Miller, E. O’Riordan and G.I. Shishkin, Fitted Numerical Methods for Singular Perturbation Problems. Error Estimates in the Maximum Norm for Linear Problems in One and Two Dimensions (World Scientific, Singapore, 1996). Google Scholar
  11. [11]
    J.J.H. Miller, E. O’Riordan, G.I. Shishkin and L.P. Shishkina, Fitted mesh methods for problems with parabolic boundary layers, Math. Proc. Roy. Ir. Acad. 98A(2) (1998) 173–190. Google Scholar
  12. [12]
    E. O’Riordan and M. Stynes, A uniformly accurate finite-element method for a singularly perturbed one-dimensional reaction–diffusion problem, Math. Comp. 47(176) (1986) 555–570. Google Scholar
  13. [13]
    H.-G. Roos and T. Linß, Sufficient conditions for uniform convergence on layer-adapted grids, Computing 63(1) (1999) 27–45. CrossRefGoogle Scholar
  14. [14]
    H.-G. Roos, M. Stynes and L. Tobiska, Numerical Methods for Singularly Perturbed Differential Equations, Springer Series in Computational Mathematics, Vol. 24 (Springer, New York, 1996). Google Scholar
  15. [15]
    H.-G. Roos and H. Zarin, A second-order scheme for singularly perturbed differential equations with discontinuous source term, J. Numer. Math. 10(4) (2002) 275–289. Google Scholar
  16. [16]
    I.A. Savin, On the rate of convergence, uniform with respect to a small parameter, of a difference scheme for an ordinary differential equation, Comput. Math. Math. Phys. 35(11) (1995) 1417–1422. Google Scholar
  17. [17]
    G.I. Shishkin, Grid Approximation of Singularly Perturbed Elliptic and Parabolic Equations, Second doctorial thesis (in Russian) (Keldysh Institute, Moscow, 1990). Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Institut für Numerische MathematikTechnische Universität DresdenDresdenGermany

Personalised recommendations